Senior Report 6.26

Case Presentation by Dr. Justin Kessler

CC:”I tried to kill myself”

HPI:Patient is a 26-year-old male history of depression and recently diagnosed bipolar disorder.  The patient states he tried to kill himself with “300 unknown pills.” The patient states he took 30 in each mouthful until they were all gone. The patient is having nausea and has vomited.  The patient is highly agitated he states he is feeling warm and dehydrated. Patient states his heart is beating real fast.  His mother is en route behind EMS and she states she found 6 empty bottles of No doze 200mg maximum strength caffeine pills behind the patient’s house. The bottles contents included 50 Tabs each.

ROS: Constitutional Positive fever

Cardio: Positive palpitations, Positive CP

Respiratory: Positive SOB

Gastrointestinal: Positive N+V Denies BPR

Musculoskeletal: Positive Weakness

Neuro: Positive Headache

Immune: Denies immune deficiency

Psych : Positive previous suicide attempt, Positive Bipolar

PMH: Previous hernia, recently diagnosed bipolar disorder and depression

PSH: Hernia repair

Medications: Atarax Klonopin Trileptal Zoloft Requip

Allergies: No Known

FH: unknown to patient

SH: Patient lives with his grandparents he denies alcohol or illicit drug use

EXAMINATION OF ORGAN SYSTEMS/BODY AREAS:

VS:Vitals: BP 162/65 heart rate 129 respiratory rate 36 temperature 36.0 pulse ox 100% room air, Weight 168kG

Consitutional/Psychiatric:The patient was awake, sitting upright actively vomiting.  He was highly agitated and vomiting. Patient was morbidly obese BMI 51.7.

Head,Eyes, Ears, Nose, Mouth and Throat:

HEAD: Normocephalic, atraumatic

EYES: The pupils are equal, round, 6mm reactive to light, no scleral icterus, no conjunctival pallor

Mouth: Mucous membranes were dry

Respiratory and Lungs: chest rise symmetrical, clear to auscultation, bilaterally, no wheezes, no rales, no ronchi,

Cardiovascular and Heart: S1-S2 present the patient was tachycardic he did have a palpable heave as well as systolic murmurs the patient had a slight gallop

Chest: Symmetrical,  heart can be seen bounding through chest wall.

Gastrointestinal and Abdomen: Abdomen was non-distended, non-tender to palpation. There was normal active bowel sounds to auscultation patient does have a surgical scar from previous hernia repair normal bowel sounds

Musculoskeletal and Extremities: Hands, fingers and nails were free of deformity, or lesions. There was no tenderness and no edema.  Strength 5/5 upper ext to bicept &tricept activation against resistance Lower Extremity 5/5 to hip and knee flexion against resistance.

Skin: patient was diaphoretic

Neurological:

Patient is awake alert and oriented to person, place, and time, normal speech and hearing, face symmetrical, sensation is equal and intact throughout, patient is highly agitated he does have intermittent twitching of his right lower extremity. Reflexes were hyper-reflexive in brachioradialis and patellar bilaterally equal.

Medical Decision Making:

Cardiac Monitor, EKG, IV, 0.9% NaCl 1L Bolus, BMP,CBC, TROP,AST,ALT, CPK, UDS, SDS

EKG: 136BPM, PR112, QRS120ms, QTc 532ms

6.26-ecg

LABS:

6.26-2

  

QUESTIONS:

1.) What is the reported weight based lethal dose of oral caffeine?

a.50-100mg/kg

b.150-200mg/kg

c. 240-300mg/kg

d. weight based doesn’t apply with oral ingestion

2.) Given the lab/ekg and rate at which potassium can be replaced on an IV -(see Dr. Levy recent lecture,) what is the most appropriate antiemetic to use in this patient to prevent further GI K+ loss?

a. timethobenzamide (Tigan)

b. prochlorperazine (Compazine)

c.ondansetron  (Zofran)

d. metoclopramide (Reglan)

e. droperidol  (Insapine)

 

3.) What is the correct initial combined medical and decontamination therapy for this patient?

a. benzos, K+,whole bowel irrigation

b.phenobarb, mg++, whole bowel irrigation

c.benzos, K+,mg++, activated charcoal

d.bezos, K+,Ca++, activated charcoal

e. Phenytoin,K+,mg++, hemodialysis

 

4.) If this patient should become immediately hypotensive, what is the preferred initial vasoactive agent?

a. propanolol

b.dopamine low dose

c. dopamine high dose

d. epinepherine

e. phenylepherine

 

Answers & Discussion:

1) b 150-200mg/kg.

The reported lethal oral dose is 10 g (150–200 mg/kg), although one case report documents survival after a 24-g ingestion. In children, ingestion of 35 mg/kg may lead to moderate toxicity. Coffee contains 50–200 mg (tea, 40–100 mg) of caffeine per cup depending on how it is brewed. No-Doz and other sleep suppressants usually contain about 200 mg per tablet. “Thermogenic” dietary supplements, which are sold as energy beverages (eg, Red Bull), bars, capsules, tablets, or liquid drops, contain the equivalent of 40–200 mg of caffeine per serving as either concentrated plant extracts or synthetic caffeine.  Given this patients body weight and stated dose =60,000 mg of caffeine patient estimated level is 357mg/kg! Way over the highest reported case report of survival!

 

2) d. metoclopramide  (reglan)

Caffeine is a is a trimethylxanthine that is closely related to theophylline. It acts primarily through nonselective inhibition of adenosine receptors. Given the shifting of K+ that can occur because of this inhibition as well as the stimulated GI losses patients who present with toxic ingestion almost always have a severe hypokalemia.  The problem is that the patient is actively vomiting and can not take oral K+ and IV 20mEq would take 2 Hrs to safely replace.  In this case we were instructed to stay away from the 5HT3 agents as the patient EKG QTc was 532 likely from his chronic use of  oxcabazepine.  Alkinalization with bicarb to is an option but given the hypokalemia it may potentiate torsades. Tigan action is unknown if it causes QTc prolongation and can not be used IV form and is only usually in oral formulary.  Recommendation was for use of reglan at 0.2mg/kg for initial dose and increase if necessary to 0.5mg/kg max.  Metoclopramide blocks dopamine receptors in CNS and increases upper GI motility through sensitization of acetylcholine.  After 33mg of metoclopramide the patient stopped vomiting in order for us to push K+ down his NGT!

Major Adverse Effects of Antiemetic Agents:

 

Antiemetic class

Adverse effects

Antihistamines and anticholinergics Sedation, urinary retention, blurred vision, exacerbation of narrow-angle glaucoma
Dopamine antagonists Sedation, extrapyramidal effects, QT prolongation, severe hypotension; rarely, seizures, agranulocytosis, neuroleptic malignant syndrome, blood dyscrasias
Serotonin antagonists QT prolongation, QRS widening; rarely, hypersensitivity reactions

 

3) c.

Replacement of K+ with concomitant mg++ replacement is key to the hypokalemia with a methylxanthine overdose.  Benzodiazepines are utilized for seizure prevention and for catecholemine surge.  People with caffeine overdose have a high mortality with seizures and Phenytoin has been found to increase mortality with cases of methylxanthine induced status epilepticus. Charcoal is the accepted method of decontamination.  In this patient inital charcoal was carefully given via NGT only after the risk of vomiting and aspiration subsided.  100g initial followed by 25-50g every 2hrs for up to 8 hrs.

 

4) a propanolol.

In Caffeine with overdose there is considerable beta1– and beta2-adrenergic stimulation secondary to release of endogenous catecholamines. This is not seen with chronic caffeine use toxicity.  Although it seems counterintuitive, Beta blockers effectively reverse cardiotoxic and hypotensive effects mediated by excessive beta-adrenergic stimulation. Treat tachyarrhythmias and hypotension with IV propranolol, 0.01–0.02 mg/kg  or esmolol, 0.025–0.1 mg/kg/min  beginning with low doses and titrating to effect. If vasopressor drugs are required,  or phenylephrine  is recommended to avoid the potassium-lowering effects of catecholamines.

There were many pitfalls to this case and there was a good outcome. The patient was discharged in 5 days after psych clearance.  The patient lived and did not have seizure or life threatening arrhythmia I believe due to the swift plan of the poison control center and the communication with everyone involved nurses, techs, ICU, psych on the strict adherence to the goals of care with close observation as any one of the medical treatments could have lead to a bad outcome if calculated wrong or given at the wrong time in the clinical course. 

-Special thanks to Dr Aaron for making this case a teaching pearl and for a thorough consultation as I was by myself for the first time and happened to get this patient.

Questions? Email me

-Kessler

 jkessler@med.wayne.edu

Sources:

-Flake, Z., et al  Practical guide to antiemetics Am Fam Physician. 2004 Mar

-Benowitz NL. Chapter 39. Caffeine. In: Olson KR, ed. Poisoning & Drug Overdose. 6th ed. New York: McGraw-Hill; 2012

-Gresham C, Brooks DE. Chapter 186. Methylxanthines and Nicotine. In: Tintinalli JE, Stapczynski JS, Cline DM, Ma OJ, Cydulka RK, Meckler GD, eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York:

-O’Brien CP. Chapter 24. Drug Addiction. In: Brunton LL, Chabner BA, Knollmann BC, eds. Goodman & Gilman’s The Pharmacological Basis of Therapeutics. 12th ed. New York: McGraw-Hill; 2011

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: